Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Red knees, turns white upon touching. Blood circulation problem?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
my dad is in a wheelchair & I noticed his knees look very red (turns white when I touch)-looks like maybe circulation problem-is this dangerous?
Posted Tue, 1 May 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 16 minutes later
Hello and thank you for your query.

As far as your father's knees are concerned. The redness may be due to a couple of things. As you mentioned circulation can sometimes lead to discoloration of body tissues. It would be a bit unusual to see this however on the knees. Another thing that comes to mind would possibly be some degree of dryness in the skin which is causing the knees to become red. Sometimes this does happen as we age especially if a person is confined to a wheelchair. I would try to make sure of the couple of things for him.

First of all I would make sure that he has some range of motion of his legs throughout the day where his muscles are stretched and the blood flow is encouraged. In addition I would try to make sure also that he has excellent moisturizing of his legs. I would recommend that he uses and over-the-counter moisturizing lotion on both of his legs each and every day. This will help avoid any breakdown of the skin and help to diminish any likelihood of infections which commonly happen in the lower extremities.

Let me reassure you that what you have described does not sound like a XXXXXXX or life threatening problem. If you do these couple of things to help mitigate the redness including encouraging circulation as well as maintaining good hydration of the skin I am confident that you will see some degree of improvement.

Thank you very much again for submitting your question. I hope my answer has been both informative and helpful. If you have additional questions. I am available to address them.


Dr. Robert

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor